Thunderstorm Wind, Baker
- When
- January 30, 7:10 AM MST to 7:40 AM MST
- Where
- Baker County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.700, -117.617
See narrative for Severe Thunderstorms in Ada, Canyon, Owyhee and Elmore counties Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
See narrative for Severe Thunderstorms in Ada, Canyon, Owyhee and Elmore counties Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 30, 3:10 AM MST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
310 AM MST FRI JAN 30 2004
.SHORT TERM...TODAY HAS THE POTENTIAL TO BE A VERY ACTIVE WX DAY AND
ONE THAT MAY REQUIRE NUMEROUS SHORT TERM FORECASTS TO KEEP PACE WITH
CHANGING CONDITIONS. SEVERAL PARAMETERS APPEAR TO BE COMING TOGETHER
FOR A POTENTIAL HIGH WIND EVENT OVER PORTIONS OF THE FORECAST AREA.
FIRST IN THE BIG PICTURE, A VERY STRONG COLD FRONT IS NOW MAKING
FAST PROGRESS EASTBOUND FROM THE CASCADES WITH RAPIDLY FALLING
PRESSURES NOTED ON ANALYSIS. YESTERDAYS MODELS INDICATED OMEGA
VALUES WITH FROPA THAT I HAD NEVER SEEN BEFORE BUT TODAYS NUMBERS
ARE A BIT LESS. NONETHELESS, MODELS CONTINUE TO INDICATE A 100KT+
CYCLONICALLY CURVED JET WILL ACT IN TANDEM OVER COLD FRONTAL ZONE
WITH STRONG UPPER 300MB DIVERGENT FIELD OVER SW IDAHO THIS MORNING.
MEANWHILE, VERTICAL WIND PROFILES ARE STACKED AND ALIGNED NEARLY
PERFECTLY WITH THE LOCAL TERRAIN. SOME MODELS SHOWING A 60KT SPEED
MAX AT 70H OVER EASTERN OREGON AND THIS MAY ALREADY BE COMING TO
FRUITION WITH WINDS GUSTING TO 52KTS ALREADY AT ONE RAWS SITE NEAR
6000 FT. IF THESE WINDS MIX TO THE SURFACE AND OTHER FACTORS OF
STRONG COLD ADVECTION, PVA AND UPPER JET WINDS COME TOGETHER AT THE
RIGHT TIME, THEN DAMAGING SURFACE WINDS COULD BE REALIZED TODAY IN
SOME LOCATIONS. HAVE ALREADY DISCUSSED THE SITUATION WITH KPIH AND
THEY WILL ISSUE WIND ADVISORY AS WELL TO MATCH OURS IN THE MAGIC
VALLEY. THIS SHOULD ALSO MATCH UP NICELY WITH CURRENT SNOW AND
BLOWING SNOW ADVISORY ISSUED FROM EARLIER SHIFTS. HAVE NOT DECIDED
YET HOW FAR WEST TO EXPAND THE WIND ADVISORY BUT MAY OPT TO INCLUDE
ZONES WEST OF THE MAGIC VALLEY AS WELL BEFORE ISSUING ZONE PACKAGE.
ISOLD THUNDER ALSO ON TRACK WITH FROPA AND WILL CONTINUE WITH THIS
THINKING. SPC AGREES WITH GENERAL AREAL OUTLINE FOR THE REGION AND
GROUND TRUTH COMING IN DURING THE LAST HOUR WITH A COUPLE OF
POSITIVE STRIKES IN WESTERN OREGON NEAR COLD FRONT. CONVECTIVE
PROGS SHOWING LIS NEAR ZERO ALONG FRONTAL ZONE. OTHERWISE, HIGH
TEMPERATURES WILL OCCUR EARLY TODAY THEN FALL AFTER FROPA.
EXCEPTION IS EASTERN ZONES WHERE TEMPS MAY STAY STEADY IN LOWER 40S.
AS FAR AS PRECIP GOES, MOST AREAS TO SEE LIKELY RAIN SHOWERS THIS
MORNING WITH SNOW LEVELS CURRENTLY RUNNING QUITE HIGH AROUND 6000
FEET EVEN AT MCCALL. THIS IS IN THE WARM SECTOR AIR MASS AND
EXPECTED TO COME CRASHING DOWN QUICKLY DURING AS THE DAY UNFOLDS.
HENCE, NOT EXPECTING A LOT OF SNOWFALL TODAY BUT WHAT DOES FALL WILL
BE BLOWING AND DRIFTING IN THE DEVELOPING STRONG WINDS. EVEN LOWER
ELEVATIONS TO THE REAR OF THE COLD FRONT MAY SEE A BURST OF SNOW
BLOWING HORIZONTALLY FOR A WHILE BEFORE SETTLING BACK DOWN. IN
SUMMARY FOR TODAY, EVERYTHING FROM STRONG TO HIGH WINDS,
THUNDERSTORMS, RAIN SHOWERS AND SNOW SHOWERS, BLOWING AND DRIFTING
SNOW AND FALLING TEMPS. THAT IS TODAYS FORECAST AND WELL SEE WHAT
HAPPENS COLD NORTHWEST FLOW ESTABLISHES OVER THE REGION TONIGHT
WITH GUSTING WINDS AND WINTRY CONDITIONS PREVAILING FOR A FEW HOURS
THIS EVENING. YET, THE WEEKEND CONTINUES TO LOOK COLD AND UNSETTLED
WITH CLOUDS, SNOW SHOWERS AND ALL AROUND WINTRY CONDITIONS
PREVAILING. OVERALL SYNOPTIC PATTERN FAVORS A CONTINUATION OF
PACIFIC STORMS RACING INTO THE AREA PROMISING MORE HEAVY SNOW IN THE
MOUNTAINS.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. NOT MUCH CHANCE IN THE
MODEL RUN FROM YESTERDAY WITH ONLY MINOR TIMING AND PLACEMENT
DIFFERENCES. HAVE LEFT THE FORECAST AS IS WITH THE EXCEPTION OF A
FEW MINOR CHANGES LATE IN THE PERIOD. NEXT UPPER LEVEL SHORT WAVE
IS FORECAST TO MOVE OVER THE AREA SUNDAY WITH CHANCE POPS OVER THE
CWA. WOULD NOT GO MUCH HIGHER THAN CHANCE AS TIMING AND POSITION OF
THIS SHORTWAVE STILL IFFY. REST OF THE WEEK, FORECAST AREA IN A
NORTHWEST FLOW WITH SHORTWAVES MOVING THROUGH THE FLOW. WILL JUST
BROAD BRUSH POPS AND KEEP TEMPERATURES NEAR MOS GUIDANCE.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW AND BLOWING SNOW ADVISORY 11 AND 13 9 AM - 2 PM TODAY.
WIND ADVISORY ZONES 14 15 29 9 AM - 4PM TODAY.
WIND ADVISORY ZONES 16 28 30 10 AM - 6PM TODAY.
.OR...NONE.
SHORT TERM...GS
LONG TERM....JAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 500 AM MST FRI JAN 30 2004 IDZ011>016-028>030-ORZ061>064-311200- BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY- LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY- OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS- UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY- 500 AM MST (400 AM PST) FRI JAN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Pendleton radar (KPDT), 147 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383095, 5383096.